Nebraska, 2016

Blizzard and Winter Storm in Nebraska, February 2, 2016

February 2, 2016 · NWS GID · 24 events in 24 counties and zones

One of the most significant winter storms/blizzards on record slammed this 24-county South Central Nebraska area during the first two days of February, with the vast majority of impacts occurring on Tuesday the 2nd as a crippling combination of heavy snow and strong winds brought travel and commerce to a halt. Among numerous other road closures, Interstate 80 was shut down for roughly 24 hours…

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

One of the most significant winter storms/blizzards on record slammed this 24-county South Central Nebraska area during the first two days of February, with the vast majority of impacts occurring on Tuesday the 2nd as a crippling combination of heavy snow and strong winds brought travel and commerce to a halt. Among numerous other road closures, Interstate 80 was shut down for roughly 24 hours between Lincoln and North Platte. In terms of snow totals alone, this ranked as the second-biggest storm on record for Grand Island (18.3 inches) and was the fourth-largest, two-day storm on record at Hastings (15.7). During the height of the storm during the pre-dawn and daytime hours of the 2nd, sustained winds across most of the area averaged 30-40 MPH with gusts commonly 40-50 MPH, initially out of the northeast but gradually shifting more north-northwest with time. Factoring in the widespread impacts of blizzard/whiteout conditions and drifting snow over such a large area, this was easily the worst winter storm to impact South Central Nebraska in over six years, since the Christmas Blizzard of 2009. Just in Hall County alone, snow removal and other public works related costs tallied over $438,000. Given that this storm primarily struck on Feb. 2nd, many will remember it as the Groundhog Day Blizzard of 2016.

According to dozens of NWS cooperative observers, the majority of the 24-county area accumulated snow totals between 10-16, with a few of the highest official amounts featuring 18.3 at Grand Island, 18.0 at Wilsonville and 16.5 at Holdrege. Only the extreme southeast corner of the local area was spared the worst conditions, as much of Fillmore and especially Thayer counties only saw 5-8 inches. Also in the Thayer County area, winds were not quite as intense through most of the event, with less in the way of true-blizzard conditions. In terms of liquid equivalent precipitation, this storm helped propel many locations to a top-10 wettest meteorological winter on record thanks to liquid totals ranging from 0.70-1.60 in most places, and as high as 1.81 in Grand Island.

Breaking down the timing and meteorological background of this two-day event, the initial bands of generally light snow started sneaking into the area from the southwest during the pre-dawn and daytime hours of the 1st, driven mainly by broad mid-level lift well out ahead of the primary large-scale trough approaching from the Intermountain West. By sunset, several western counties such as Furnas, Gosper and Phelps had already picked up 2-4 of snow, but winds were still fairly light with sustained speeds generally around 15 MPH. By around midnight, additional bands of light to moderate snow had boosted totals as high as 7 in far southwestern locations such as Cambridge, but most of South Central Nebraska had 2 or less. During the pre-dawn hours of the 2nd, conditions went downhill fast as an organized, large band of moderate to heavy snow lifted across the area from south-to-north, driven by increasing synoptic-scale forcing to the north of a powerful, closed mid-level low churning into southwestern Kansas. At the same time, northeast winds ramped up considerably in response to surface low pressure deepening to around 994 millibars over central Kansas by daybreak. By 6-7 a.m., full-blown blizzard conditions were solidly in place across most of the local area, with 11.8 of snow reported at Cambridge, 10 at Holdrege and 6 at places such as Grand Island, Hastings and Osceola. During the day, blizzard conditions raged on across most of the area as the nearly vertically-stacked, powerhouse low pressure system tracked to the NE/KS/IA/MO border area by sunset. Central locations such as Grand Island ended up receiving some of the highest snow totals as they spent the most time under enhanced snow bands within the main deformation zone on the backside of the departing low. In contrast, far southeast counties (namely Thayer) saw reduced snow coverage/intensity as a mid-level dry slot nosed up from the south. By mid-evening, the vast majority of accumulating snow had ended as the surface and upper-level storm system departed into Iowa. However, travel remained treacherous thanks to northerly winds still gusting 35-45 MPH. Fortunately, winds eased considerably during the overnight hours, and by daybreak on the 3rd sustained speeds were down to 10-15 MPH in most areas.

From a forecast perspective, this event was an overall victory. The initial Winter Storm Watch came out nearly three days in advance of the worst conditions and the first Blizzard and Winter Storm Warnings were issued over 36 hours before the main impacts began. In addition, although the details certainly evolved with time, this was one of those fairly rare instances when computer models correctly latched onto the likelihood for a high-impact winter storm more than a week in advance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 1, 10:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 1, 10:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1051 PM CST MON FEB 1 2016

.SYNOPSIS...
ISSUED AT 342 PM CST MON FEB 1 2016

SNOW IS SPREADING ACROSS SOUTH CENTRAL NEBRASKA WITH A MIX OF RAIN
OR SNOW OVER NORTH CENTRAL KANSAS. A HEAVIER BAND HAS MOVED NORTH
ACROSS NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA WHICH HAS
DROPPED VISIBILITIES TO LESS THAN A HALF OF A MILE WITH LIGHT
WINDS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 342 PM CST MON FEB 1 2016

THE WINTER STORM:
THIS STORM CONTINUES TO HAVE VERY GOOD AGREEMENT AMONG THE
GUIDANCE...BUT THERE ARE STILL SMALL VARIABILITIES IN THE TRACK
WHICH COULD SHIFT THE EDGES OF THE SNOW GRADIENT NORTH OR
SOUTH...BUT THE BULK OF THE AREA THAT HAS A FORECAST OF 6-12
INCHES REMAINS UNCHANGED.

THE TRICKY PART OF THE FORECAST HAS BEEN DEALING WITH THE SUBTLE
ADJUSTMENTS...WITH SLIGHTLY HIGHER TOTALS IN SOME AREAS. HAVE
INCREASED WINDS ACROSS CENTRAL NEBRASKA...THUS HAVE EXPANDED THE
BLIZZARD WARNING TO INCLUDE DAWSON...SHERMAN...VALLEY...GREELEY
AND HOWARD COUNTIES.

STORM TOTAL SNOWFALL AMOUNTS ARE EXPECTED TO EXCEED THE 12 INCH
MARK ACROSS A LARGE PORTION OF THE AREA WITH 8-12 POSSIBLE
NORTHWEST OF A PHILLIPSBURG TO HEBRON LINE. STILL EXPECT THE
GRADIENT OF SNOW IN NORTH CENTRAL KANSAS TO BE FAIRLY
TIGHT...ESPECIALLY WITH RAIN MIXING THIS AFTERNOON/EVENING ACROSS
PORTIONS THOSE AREAS.

THE MESSAGE REMAINS UNCHANGED FROM PREVIOUS
FORECASTS...SIGNIFICANT WINTER STORM WITH BLIZZARD CONDITIONS
EXPECTED DURING THE OVERNIGHT HOURS THROUGH AROUND TUESDAY ACROSS
MUCH OF THE AREA. THE HEAVIES SNOW WILL FALL OVERNIGHT WITH WINDS
INCREASING TOWARDS MORNING AND BEING THE STRONGEST FROM 3AM
THROUGH THE AFTERNOON TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 342 PM CST MON FEB 1 2016

THE UPPER LOW BRINGING THE CURRENT SNOW TO THE REGION WILL MOVE INTO
THE MISSISSIPPI RIVER VALLEY AND BEYOND TUESDAY NIGHT. SOME LIGHT
SNOW WILL LINGER INTO TUESDAY EVENING...ESPECIALLY IN THE EASTERN
PART OF THE FORECAST AREA. WINDS WILL CONTINUE TO BE STRONG FROM THE
NORTH/NORTHWEST AND WILL CAUSE SOME BLOWING AND DRIFTING SNOW. WINDS
WILL GRADUALLY DIMINISH DURING THE NIGHT AND BLOWING SNOW WILL
GRADUALLY COME TO AN END FROM WEST TO EAST AS THE WINDS LET UP.

WEDNESDAY THROUGH THURSDAY THERE WILL BE NORTHWEST FLOW WITH A FEW
WEAK UPPER LEVEL WAVES. THERE SHOULD BE LITTLE IN THE WAY OF WEATHER
WITH THE WAVES. SKIES SHOULD GRADUALLY CLEAR ON WEDNESDAY AND REMAIN
MOSTLY CLEAR THROUGH THURSDAY. TEMPERATURES WILL REMAIN ON THE
COOLER SIDE WITH LOWS IN THE SINGLE DIGITS AND HIGHS IN THE MID 20S
TO AROUND 30 DEGREES.

WITH AN UPPER LEVEL LOW MOVING THROUGH THE SOUTHERN U.S. THURSDAY
NIGHT THROUGH SUNDAY THERE WILL BE WESTERLY WINDS AND THERE WILL BE
A LITTLE WARM ADVECTION AND TEMPERATURES WILL BE A LITTLE WARMER.
THE TEMPERATURES WILL ONLY BE AROUND NORMAL OR A LITTLE COOLER.

THERE IS ANOTHER UPPER LEVEL WAVE THAT MOVES INTO THE AREA BY SUNDAY
AFTERNOON. THERE IS A COLD FRONT THAT MOVES THROUGH ON SUNDAY AND
THE PRESSURE GRADIENT TIGHTENS BEHIND THE COLD FRONT AND WINDS FROM
THE NORTH WILL INCREASE. THE GFS COMES IN WITH A LITTLE
PRECIPITATION IN THE NORTHERN PART OF THE FORECAST AREA WHILE THE
ECMWF IS DRY. HAVE WENT WITH DRY FORECAST FOR NOW SINCE IT APPEARS
MOST OF THE PRECIPITATION SHOULD BE TO THE NORTH OF THE FORECAST
AREA. TEMPERATURES WILL BE COOLING OFF A LITTLE FOR MONDAY.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1047 PM CST MON FEB 1 2016

A BLIZZARD IS EXPECTED FOR THE MAJORITY OF THE FORECAST. EXPECT
DETERIORATING CONDITIONS OVERNIGHT AND INTO TUESDAY MORNING.
CONDITIONS WILL BE TERRIBLE UNTIL SNOW LETS UP TUESDAY EVENING.
VISIBILITY COULD DIP TO BELOW 1/4SM OFTEN...DURING THE HEAVIEST
SNOW LATE TONIGHT INTO TUESDAY MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR NEZ039>041-
     046>049-060>064-072>077-082>085.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR NEZ086-
     087.

KS...BLIZZARD WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR KSZ005-006.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR KSZ007-
     017>019.

&&

SYNOPSIS...BILLINGS WRIGHT
SHORT TERM...BILLINGS WRIGHT
LONG TERM...JCB
AVIATION...HEINLEIN
Hazardous weather outlook, Feb 1, 3:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CST MON FEB 1 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
022200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
359 PM CST MON FEB 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW WILL CONTINUE AND INCREASE DURING THE OVERNIGHT HOURS. THE
HEAVIEST SNOW WILL BE BETWEEN MIDNIGHT AND NOON TUESDAY. THE HEAVY
SNOW WILL BE ACCOMPANIED BY STRONG NORTHERLY WINDS. WINDS WILL
INCREASE THROUGHOUT THE OVERNIGHT HOURS TOWARDS DAWN AND REMAIN
STRONG THROUGH THE DAY AND OVERNIGHT TUESDAY. THE COMBINATION OF
THE HEAVY SNOW AND STRONG WINDS WILL CAUSE BLIZZARD CONDITIONS
ACROSS A LARGE PORTION OF THE AREA WITH LESS THAN A QUARTER MILE
VISIBILITIES. A BLIZZARD WARNING IS IN EFFECT ACROSS MUCH OF
SOUTH CENTRAL NEBRASKA WITH WINTER STORM WARNINGS FOR THE
REMAINDER OF THE AREA. PLEASE SEE THE LATEST WARNINGS FOR MORE
DETAILS. DRIVING WILL BE DIFFICULT IF NOT IMPOSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ALL COUNTIES IN THE OUTLOOK AREA REMAIN IN EITHER A BLIZZARD OR
WINTER STORM WARNING THROUGH TUESDAY EVENING. SNOW WILL PERSIST
TUESDAY AND LINGER INTO THE EVENING. PLEASE REFER TO THE LATEST
WARNING STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS AND OTHER
IMPACTS DURING THE IMPENDING WINTER STORM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

BILLINGS WRIGHT

In the hours before

Local storm report, Feb 1, 9:21 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
921 PM CST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     SNOW             KENESAW                 40.62N 98.66W
02/01/2016  E1.0 INCH        ADAMS              NE   PUBLIC

0920 PM     SNOW             4 N HASTINGS            40.65N 98.39W
02/01/2016  M1.2 INCH        ADAMS              NE   OFFICIAL NWS OBS

            WIND STARTING TO PICK UP.

&&

HEINLEIN
Local storm report, Feb 1, 9:32 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
932 PM CST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     SNOW             OVERTON                 40.74N 99.54W
02/01/2016  E1.5 INCH        DAWSON             NE   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

0930 PM     SNOW             LOOMIS                  40.48N 99.51W
02/01/2016  E4.0 INCH        PHELPS             NE   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

HEINLEIN
Local storm report, Feb 1, 10:13 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1013 PM CST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             GRAND ISLAND            40.92N 98.37W
02/01/2016  E1.0 INCH        HALL               NE   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

HEINLEIN
Local storm report, Feb 1, 10:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1028 PM CST MON FEB 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             MILLER                  40.93N 99.39W
02/01/2016  M2.5 INCH        BUFFALO            NE   TRAINED SPOTTER

            A SNOW TOTAL OF 2 TO 2.5 INCHES WAS REPORTED.

&&

HEINLEIN
Local storm report, Feb 2, 12:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1201 AM CST TUE FEB 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     SNOW             GRAND ISLAND AIRPORT    40.97N 98.32W
02/01/2016  M1.3 INCH        HALL               NE   OFFICIAL NWS OBS

            OFFICIAL GRAND ISLAND SNOWFALL FOR THE CALENDAR DAY

1159 PM     SNOW             HASTINGS NWS OFFICE     40.65N 98.38W
02/01/2016  M1.4 INCH        ADAMS              NE   OFFICIAL NWS OBS

            OFFICIAL HASTINGS SNOWFALL FOR THE CALENDAR DAY

&&

PFANNKUCH
Local storm report, Feb 2, 12:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1206 AM CST TUE FEB 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     SNOW             MILLER                  40.93N 99.39W
02/02/2016  M3.4 INCH        BUFFALO            NE   CO-OP OBSERVER

            STORM TOTAL SO FAR

&&

PFANNKUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 blizzard, 1 winter storm. Local standard time, as filed.

Blizzard, Furnas

When
February 2, 1:00 AM CST to 6:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A snow total of 18.0 inches occurred in Wilsonville, 15.0 inches occurred in Beaver City, 13.2 inches occurred in Cambridge, 12.5 inches occurred in Edison, and 12.0 inches occurred 6 miles north northwest of Oxford. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Winter Storm, Thayer

When
February 2, 1:00 AM CST to 9:30 PM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

A 2-day snow total of 8.0 inches occurred in Bruning, 6.0 inches occurred in Hubbell, and 4.7 inches occurred in Hebron. The combination of this snow and frequent wind gusts of 30 to 40 mph caused visibility to be less than a mile at times.

Blizzard, Harlan

When
February 2, 2:00 AM CST to 6:00 PM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Whiteout conditions along with about a foot of snow were reported in Alma. Numerous power outages were also reported. A snow total of 14.5 inches occurred 10 miles south of Wilcox and 12.0 inches occurred at Harlan County Lake. The combination of this snow and frequent wind gusts over 40 mph caused the whiteout conditions.

Blizzard, Gosper

When
February 2, 2:00 AM CST to 6:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A snow total of 15.2 inches occurred 8 miles south of Elwood and 10.0 inches fell at the Canaday Power Plant, 6 miles south southeast of Lexington. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Phelps

When
February 2, 2:00 AM CST to 6:00 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Frequent wind gusts over 40 mph and visibility of less than one quarter mile occurred as heavy snow fell, with 16.5 inches measured by the cooperative observer in Holdrege.

Blizzard, Dawson

When
February 2, 3:00 AM CST to 6:00 PM CST
Where
Dawson forecast zone
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Frequent wind gusts over 40 mph and visibility of less than one quarter mile occurred as heavy snow fell, recorded by AWOS at Lexington. A snow total of 14.5 inches occurred in Cozad, reported by a cooperative observer.

Blizzard, Franklin

When
February 2, 3:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

A 2-day snow total of 11.5 inches occurred in Franklin and 10.0 inches occurred in Naponee. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Adams

When
February 2, 4:00 AM CST to 10:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A snow total of 15.7 inches occurred at the National Weather Service in Hastings. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less. This is the fourth highest two-day snow total on record.

Blizzard, Clay

When
February 2, 4:00 AM CST to 10:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

A 2-day snow total of 12.0 inches occurred in Clay Center. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Hall

When
February 2, 4:00 AM CST to 10:00 PM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A snow total of 18.3 inches occurred in Grand Island. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less. This is the second highest two-day snowfall total on record.

Blizzard, Buffalo

When
February 2, 4:00 AM CST to 8:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A snow total of 12.2 inches occurred in Ravenna, and 10.0 inches occurred in Miller, reported by cooperative observers. Also, an NWS official observation 11.0 inches occurred at the Kearney Airport. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less, reported by AWOS.

Blizzard, Kearney

When
February 2, 4:00 AM CST to 7:00 PM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A snow total of 16.2 inches occurred two miles east-northeast of Axtell at the NTV studios. Also, 14.0 inches fell in Minden, reported by a cooperative observer. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Webster

When
February 2, 4:00 AM CST to 7:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A snow total of 15.0 inches occurred in Bladen. Also, 14.3 inches fell 4 miles southwest of Blue Hill. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Nuckolls

When
February 2, 4:00 AM CST to 10:00 PM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A snow total of 12.0 inches occurred in Superior. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Fillmore

When
February 2, 5:00 AM CST to 11:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

A snow total of 8.5 inches occurred 4 miles south of Shickley and 8.0 inches occurred in Geneva. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Hamilton

When
February 2, 5:00 AM CST to 10:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

A snow total of 11.9 inches occurred 4 miles north of Aurora. Frequent wind gusts over 40 mph and visibility of less than one quarter mile occurred as heavy snow fell, recorded by AWOS at Aurora.

Blizzard, York

When
February 2, 5:00 AM CST to 11:00 PM CST
Where
York forecast zone
Reported by
AWOS
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

A 2-day snow total of 12.4 inches occurred 3 miles north of York, 11.5 inches occurred three miles west of Gresham, and 10.4 inches occurred in Bradshaw, all reported by cooperative observers. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less, reported by AWOS.

Blizzard, Howard

When
February 2, 5:00 AM CST to 8:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

A snow total of 14.3 inches occurred in St. Paul. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Merrick

When
February 2, 5:00 AM CST to 8:00 PM CST
Where
Merrick forecast zone
Reported by
COOP Observer
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

A snow total of 12.5 inches occurred in Central City. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Sherman

When
February 2, 5:00 AM CST to 7:00 PM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

A snow total of 13.5 inches occurred in Loup City. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Polk

When
February 2, 6:00 AM CST to 7:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Two-day snow totals included 12.7 inches three miles northeast of Shelby, 11.5 inches in Osceola and 11.0 inches in Polk. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Nance

When
February 2, 6:00 AM CST to 7:00 PM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

A snow total of 12.0 inches occurred in Belgrade and 12.3 inches occurred 2 miles west of Genoa. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

Blizzard, Valley

When
February 2, 7:00 AM CST to 7:00 PM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A 2-day snow total of 12.0 inches occurred in Ord and 11.0 inches occurred in Arcadia, reported by cooperative observers. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less, reported by ASOS.

Blizzard, Greeley

When
February 2, 7:00 AM CST to 7:00 PM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

A snow total of 13.6 inches occurred in Greeley. The combination of this snow and frequent wind gusts over 40 mph caused visibility to be one quarter mile or less.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612783, 618776, 612786, 618698, 618699, 618694, 618701, 612499, 612500, 612502, 612778, 618700, 618702, 620944, 612501, 612503, 612504, 612509, 612771, 618697, 612773, 612774, 618695, 618696.